Alopecia and Mood Stabilizer Therapy

    September 1996 in “Annals of Clinical Psychiatry
    Parish A. McKinney, Ryan Finkenbine, C. Lindsay DeVane
    Image of study
    TLDR Hair loss from mood stabilizers is common but can be managed without stopping the medication.
    The document from 1996 discusses hair loss as a side effect of mood stabilizers like lithium, valproate, and carbamazepine, affecting approximately 10%, 12%, and less than 6% of patients respectively. It highlights the need for clinicians to diagnose and manage alopecia without stopping the effective mood stabilizer, suggesting strategies such as reassurance, hair care, supplementation, minoxidil treatment, and hairpieces. A case study of a 34-year-old female patient on valproate is presented, who experienced severe alopecia but chose to continue the medication due to its effectiveness on her bipolar disorder, and later saw hair regrowth. The conclusion is that while mood stabilizer-induced hair loss is common, it can be managed to allow patients to maintain their treatment.
    View this study on chooser.crossref.org →

    Cited in this study

      DRUG‐ASSOCIATED ALOPECIA

      research DRUG‐ASSOCIATED ALOPECIA

       63 citations,  March 1995 in “International Journal of Dermatology”
      Some drugs can cause hair loss, and stopping these drugs often leads to hair regrowth.
      Drug-Induced Hair Loss and Hair Growth

      research Drug-Induced Hair Loss and Hair Growth

       147 citations,  April 1994 in “Drug Safety”
      Some drugs can cause hair loss or increase hair growth, but these effects are usually reversible when the drug is stopped.
      Androgenetic Alopecia in the Female

      research Androgenetic Alopecia in the Female

       82 citations,  March 1994 in “Archives of Dermatology”
      2% topical minoxidil effectively treats female hair loss with minimal side effects.
      Hair Loss and Lithium

      research Hair Loss and Lithium

       18 citations,  October 1984 in “International Journal of Dermatology”
      Lithium therapy may cause temporary hair loss, with possible regrowth if treatment is stopped or continued.

    Related

      Alopecia and Mood Stabilizer Therapy

      research Alopecia and Mood Stabilizer Therapy

       38 citations,  September 1996 in “Annals of Clinical Psychiatry”
      Hair loss from mood stabilizers is common but can be managed without stopping the medication.